Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 13 of 13 Posts

·
Registered
Joined
·
40 Posts
Discussion Starter · #1 ·
My new GI doctor and I were discussing when the best time to take fiber supplements would be for me, and he started talking about what has worked for him, and I asked him if he had IBS, and he said, "why do you think I went into this field" He was so compassionate and understanding, when he told me he would cure me, I almost cried... For all other C types, he had a really good idea, I'm sure many of you have tried this, but for those like me who havent I thought it made sense. Basically a spastic colon trappes air and stools all through the colon, not only at both ends.. this explains why some people suddenly have spasms leading to loose bowels, others have constipation, gas gets trapped so easily... so I was taking fiber, which was only making it worse, because while fiber can cause bulk, along with magnesium, aloe juice, etc... it doesnt matter because the colon will still spasm, bunch in certain places, trap those stools and even more gas.. so the solution is fiber along with anti-spasmadics. This way you get bulk, and once your colon relaxes, gas and stools can pass through more quickly... I think the combination of the two sounds great, has it worked for anybody else?
 
G

·
Interesting.....I was just sitting here thinking what in the world I was going to try next.....I just might try this. Have you started doing this yet? Is this what your GI doc tried and has it worked for him?
 

·
Registered
Joined
·
1,186 Posts
How wonderful that you found a good GI. Too bad you don't live here in Dallas, where I've been to 4 and don't like any of them!I have C and very painful trapped gas. What anti-spasmodic are you on? Which fiber supplement?Thanks,Stacey
 

·
Registered
Joined
·
40 Posts
Discussion Starter · #4 ·
Hey.. I have C and also VERY painful bloating trapped gas! Once a week I used to get diahrreah, but knock on wood I've gone about three weeks with out it now that I take fiber regularly... I used to try citrucel, but I could never last a week, it was too much hastle to mix it, and I'm 19 and always on the go.. thats why I liked the idea of Metamucil wafers.. see they helped me go in small amounts each day, but the side effect was AWFUL stomach aches and gas.. In the past I've been prescribed levbid, but nobody told me when to take it or what it did.. now I understand all about it. So my doctor wants me to take 1/2 a tablet at night and 1/2 in the morning.. I'm switching to fibercon, drinking lots of water, gonna start walking every day and continuing eating ezekiel bread . Ever since I started with the levbid yesterday its amazing. My stomach feels instantly calm an hour after, for the first time this whole year my stomach is just as flat at night as it is when I wake up! I hope it works I'll keep you guys updated
 

·
Registered
Joined
·
1,186 Posts
Hi Sarah,Is your pain above the belly button or below? Mine is above. I only get flare-ups every few months, but boy when I get them it is sheer agony. I can go days without farting at all. I am in a flare-up right now. Ouch. Thanks for the tips. Keep us posted.Stacey
 

·
Registered
Joined
·
766 Posts
Sarah, my Levbid prescription bottle has a warning from the pharmacy on it "SWALLOW WHOLE. Do not chew or crush." Which I was thinking would mean breaking in half would be bad, but now I'm thinking maybe not. Since Levbid is extended release, it could be bad for it to go into your body too fast. These are generic hyoscyamin pills, but that shouldn't make a difference.So your doc said it was OK to break the pills in half? Since I started Zoloft, if I take 2 Levbids a day, it seems like it makes me a little drowsy. I've found taking just one, in the morning, usually works, because that's when I get more spasming. I've been more tired because I"ve been sick, and last week took a second levbid in the early evening, and I couldn't believe how drowsy I got! If it's OK to take a half one, maybe I should try that next time.It sounds like you've found a dr. that really understands! I'm sure I'm not the only one who looked at your profile to see if you happened to be close by!
 

·
Registered
Joined
·
90 Posts
That is wonderful to find a doctor who really cares and understands! When I get real bad spasms and pains, I take the 12 hour release Levbid and Metemucil with along it 2 to 3 glasses of water, helps move things along very well. Try it, but make sure to drink plenty of water or else the Metemucil will bulk and cause a lot of gas and more pains coming out!
 

·
Registered
Joined
·
287 Posts
That would be wonderful to have a doctor with IBS who can understand what it is like.I have the C-type IBS and problems with trapped gas. My doctor initially had me using daily fiber (Metamucil) and anti-spasmodics (Levbid, Levsin, Bentyl). While this approach probably works well for some, it didn't do anything for me.As of yesterday, my doctor wants to try a new approach. He doens't want me to use the fiber anymore because this may be causing some of my trapped gas and bloating. He now has me using Senecot twice a day, but after taking one I think I am limiting it to one a day. I think my system may have D if I take two. He said Senecot isn't a long-term daily solution, but if it helps me for now then he knows what the problem is and can find me a prescription med to help with C.Good luck with you and hopefully the fiber/anti-spasmodics combination works well for you. If not, I'm sure your doctor can test other remedies.
 

·
Registered
Joined
·
34,955 Posts
With Levbid I think cutting the pill in half and taking only the 1/2 would be OK, but crushing it would not be a good idea.I believe the drug difuses out of the pill structure (I get "ghosts" when I take Levbid which is the pill's structure is mostly intact--it's a bit bloated
--but the active ingredient has diffused out.Now cutting in 1/2 does give a bit more surface area to diffuse out of, but your taking less (as long as you only take 1/2 at a time) so I think it'd be OK to follow Dr's orders on that. Cutting it in 1/2 and taking both 1/2's could give you too much but 1/2 at a time I think would be OK.But crushing the pill could allow too much to come out all at once and that could increase the risks of side effects.K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.My story and what worked for me in greatly easing my IBS: http://www.ibsgroup.org/ubb/Forum17/HTML/000015.html [This message has been edited by kmottus (edited 06-07-2001).]
 
1 - 13 of 13 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top